Stability of a stochastic two-dimensional non-Hamiltonian system

R. E. Lee Deville, N. Sri Namachchivaya, Zoi Rapti

Research output: Contribution to journalArticlepeer-review


We study the top Lyapunov exponent of the response of a two-dimensional non-Hamiltonian system driven by additive white noise. The origin is not a fixed point for the system; however, there is an invariant measure for the one-point motion of the system. In this paper we consider the stability of the two-point motion by Khasminskii's method of linearization along trajectories. The specific system we consider is the third-order truncated normal form of the unfolding of a Hopf bifurcation. We show that in the small noise limit the top Lyapunov exponent always approaches zero from below (and is thus negative for noise sufficiently small); we also show that there exist open sets of parameters for which the top Lyapunov exponent is positive. Thus the two-point motion can be either stable or unstable, while the stationary density that describes the one-point motion always exists.

Original languageEnglish (US)
Pages (from-to)1458-1475
Number of pages18
JournalSIAM Journal on Applied Mathematics
Issue number4
StatePublished - 2011


  • Lyapunov exponent
  • Markov processes
  • Martingale problem
  • Shear-induced instability
  • Stochastic averaging

ASJC Scopus subject areas

  • Applied Mathematics


Dive into the research topics of 'Stability of a stochastic two-dimensional non-Hamiltonian system'. Together they form a unique fingerprint.

Cite this